Venlafaxine induced GalactorrheaJangda and Ahmad
Galactorrhea is a pathological condition that is most commonly due to an underlying endocrinological disorder. It can be the result of hyperprolactinemia, which is a common side effect of atypical antipsychotics; risperidone is the most likely atypical antipsychotic to induce drug-related hyperprolactinemia. Antidepressant medications with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI) and serotonin-norepinephrine reuptake inhibitors (SNRI), can also infrequently cause hyperprolactinemia. We report a case of galactorrhea in a female patient after starting treatment for major depressive disorder with venlafaxine. We discuss the pathophysiology of this side effect as well as its management.
Keywords: Galactorrhea, Venlafaxine, Prolactin, Major Depressive Disorder, Antidepressants, Antipsychotics
The diagnosis of pharmacologic hyperprolactinemia is unfortunately missed more often than not, which essentially leads to improper management. This is most likely due to the physicians’ lack of awareness or the patients’ unwillingness to share his/her experienced symptoms due to embarrassment. Usually patients who suffer from increased prolactin levels develop the symptom galactorrhea. In most cases of drug-induced galactorrhea, it is commonly due to the side effects antipsychotics. However, recent studies have shown an increase in incidence in patients taking antidepressants. The probability of SSRIs to cause galactorrhea as a side effect is much more than the potential to that of SNRIs.
Venlafaxine is a serotonin norepinephrine reuptake inhibitor that is widely prescribed to treat Major Depressive Disorder. Its common side effects consist of nausea, vomiting, diarrhea, headache, and insomnia. Venlafaxine is able to alter the prolactin plasma levels in the body and can rarely cause galactorrhea. It does this by either removing inhibitor pathways on prolactin secretion or by stimulating prolactin production by the lactotroph cells.
In the case mentioned, we have demonstrated an example of a patient suffering from hyperprolactinemia as a consequence of taking venlafaxine at a dose of 150 mg/day.
We present a case of a 42-year-old female with a past medical history of hypertension, hepatitis C and migraines, and a psychiatric history of PTSD, Major depressive disorder and 3 previous suicidal attempts. Her past surgical history is significant for partial hysterectomy for fibroids. She smokes 1 pack of cigarettes a day, and has a drug history of alcoholism and opioid use disorder. The patient was admitted to a local hospital for neck strain, headache, heroin overdose and a suicidal attempt. The patient had taken an unknown amount of amphetamine and clonazepam before jumping into a swimming pool and suffering minor head trauma. The patient was medically and psychiatrically stabilized. During her stay at the hospital, a CT scan of the head and cervical spine (without contrast) were done which did not reveal any significant pathology; there was no evidence of acute injury.
A few days later, the patient was referred to an inpatient drug rehabilitation center for alcohol and cocaine abuse. She was admitted on the following medications: lurasidone 40 mg qhs, sertraline 150 mg qd, trazodone 150 mg qhs for insomnia, gabapentin 600 mg bid and 300 mg q noon for anxiety, topiramate 100 mg qd for migraine, naltrexone, baclofen 5 mg bid and 5 mg prn, Excedrin migraine. At the time of admission, bloodwork was obtained for TSH levels, Hgb A1c, CMP and CBC; all were within normal limits. Lipid profile was significant for elevated cholesterol and triglycerides.
A month after admission, the patient continued to have symptoms of anhedonia, low energy, and suicidal ideations. To avoid polypharmacy while simultaneously addressing her concerns, the patient was tapered off lurasidone and sertraline. She was started on venlafaxine 37.5 mg qd. It was titrated up to 150 mg qd. One month later (two months after admission) on examination, she expressed concerns of breast tenderness and galactorrhea. The galactorrhea symptom was so severe that she refused to leave her room. Prolactin levels were measured to be elevated at 66.0 ng/mL (normal range: 6.0 ng/mL – 29.9 ng/mL). A head CT was performed to rule out a possible prolactinoma. The results were normal and revealed no mass. Venlafaxine was considered to be a potential cause of the increased prolactin levels and symptoms of galactorrhea and breast tenderness. Consequently, venlafaxine was tapered off and switched to Bupropion.
One week after venlafaxine was discontinued, the patient identified a relief of symptoms. Successive prolactin levels were measured to be 37.2 ng/mL one week later and measured again to be 22.4 ng/mL one month later, respectively.
Since 1999, there has been a 64% increase in the number of Americans who take anti-depressant medications 1. Among these medications, selective serotonin reuptake inhibitors and serotonin norepinephrine reuptake inhibitors are the most commonly prescribed. This is due to their minimal side effect profiles and high value efficacy. However, rare side effects have been documented, including SNRI induced hyperprolactinemia.
One of the first cases to be documented in-regards to Venlafaxine induced galactorrhea was done by Sternbach in 2003 2. In this case, a 38 year-old-woman with a history of depression and binge eating disorder began treatment with Venlafaxine at a dose of 225 mg/day. Six weeks later, buspirone was added to her treatment regimen. She immediately began to experience symptoms of galactorrhea with a prolactin level found to be 32 µg/mL. Buspirone was discontinued first and due to persistent galactorrhea, Venlafaxine was eventually discontinued. After discontinuation of Venlafaxine, it was restarted at a dose of 75 mg/day. The galactorrhea symptoms returned; however, the prolactin level was found to be 10 µg/mL.
From Sternbach, it was found that galactorrhea symptoms could be present in either hyperprolactinemic or normoprolactinemic states. In our case, Venlafaxine was found to increase prolactin levels. It is proposed to increase prolactin levels via two possible mechanisms. SNRI’s can increase serotonin levels. With elevated serotonin levels, the paraventricular nucleus in the hypothalamus can be stimulated, leading to subsequent release of vasoactive intestinal peptide (VIP) as well as oxytocin. Both of these hormones have a potential positive effect on prolactin release. Another proposed mechanism is that elevated serotonin levels can indirectly inhibit dopaminergic neurons of the tuberoinfundibular pathway. The elevated dopamine can lead to unregulated prolactin levels 3.
In our case, as we discontinued Venlafaxine, it is clear that the galactorrhea symptoms resolved as the prolactin levels fell. Our case was thus a presentation of Venlafaxine induced galactorrhea under a hyperprolactinemic state.
It has been noted that patients taking an SNRI who complain of hyperprolactinemia symptoms should be immediately worked up. In our case, the prolactin level was elevated and complaints of galactorrhea were reported. This resulted in Venlafaxine being discontinued as recommended 4. The patient in our case experienced immediate relief of symptoms as a result. We present this case in hopes of potentially helping medical professionals in the future to keep in mind these symptoms with the use of SNRI’s. Clinicians can manage these symptoms by either reducing the dose of the medication or discontinue if necessary.
1. Muth EA, Haskins JT, Moyer JA, Husbands GE, Nielsen ST, Sigg EB. Antidepressant biochemical profile of the novel bicyclic compound Wy-45,030, an ethyl cyclohexanol derivative. Biochem Pharmacol. 1986;35(24):4493-4497. doi:10.1016/0006-2952(86)90769-0
2. Navy H, Mariammal K. Strategies for managing medication-induced hyperprolactinemia. Savvy Psychopharmacol. 2018;17(3):42-46.
3. Pratt LA, Brody DJ, Gu Q. Antidepressant use among persons aged 12 and over. Natl Cent Health Sci. 2017;No. 283.2.
4. Sternbach H. Venlafaxine-induced galactorrhea. J Clin Psychopharmacol. 2003;23(1):109-110. doi:10.1097/00004714-200302000-00023
Maha Jangda, medical student
Sarmad Ahmad, medical student